Volatile Agent Overdose Is Potential Cause of Catastrophe

Richard L. Keenan, M.D,

Recent advances in anesthesia equipment design and the availability of clinical gas monitoring methods have raised two important safety questions. First, should “kettle” type vaporizers (Copper Kettle, Venitrol, etc.), which require calculation and the setting of two flowmeters (vaporizer and diluent flows) be abandoned in favor of the “tec” type vaporizer, in which concentrations are dialed directly, with automatic flow and temperature compensation? Second, should the concentration of respired volatile agents be monitored routinely?

A recent review of the literature reveals that absolute overdose of volatile anesthetics is, after hypoxemia, the second cammonest cause of anesthesia mortality and serious morbidity (1). Mishaps specifically due to misapplication of kettle type vaporizers have been identified m at least two published studies. (2,3) Typically, “kettle” control errors result from miscalculation, misunderstanding, or incorrect flowmeter settings leading to the delivery of excessively high concentrations which are unintended and, more importantly, unrecognized at the time.

The human errors of miscalculation and misunderstanding are eliminated with “tec” vaporizers. Calibration errors, while possible, are typically not greater than the expected variability of patient response. Although “tec” vaporizers can accidentally deliver lethal concentrations when overturned, bolting the vaporizer to the machine has eliminated this hazard. No published case collection or epidemiologic study of anesthetic death mentions a mishap due to a “tec” vaporizer. On this evidence it may be concluded that the “tec” vaporizer has a demonstrated safety advantage over the “kettle”.

However, it is important to note that the evidence for the safety of the “tec” vaporizer comes from an era in which inhaled concentrations of volatile agent were not routinely measured, but instead were estimated from flowmeter and vaporizer settings. Furthermore, traditional high flow circle and non-rebreathing systems allowed the assumption that the inhaled concentration was the same as that in the fresh gas flow.

From the evidence, therefore, it is reasonable to conclude that “tec” vaporizers, but not “kettle” vaporizers, may be used safely in high flow system when respired anesthetic gas concentrations are not measured.

It can be argued that the “kettle” is worth preserving as a valuable teaching tool which allows the demonstration of the vaporizing properties of agent any agent for that matter, since the “kettle”‘ unlike the “tec”, is not agent specific. Moreover, the “kettle” is arguably more versatile in low flow systems. Since reported mishaps with the “kettle” have typically involved the delivery of unexpected and unknown high concentrations of agent, then the routine measurement of these concentrations should obviate this problem. It is reasonable to recommend, therefore, that when respired anesthetic gas concentrations are monitored, any vaporizer, including the “kettle’, can be used with reasonable safety.

In summary, volatile anesthetic gases may be administered safely in the absence of anesthetic gas monitoring only when “tec” vaporizers are used in high flow circle or non-rebreathing systems. With anesthetic gas monitoring, any vaporizer and any degree of re-breathing may be employed without danger of delivering unknown lethal concentrations of agent.

References

  1. Keenan RL: Anesthesia Disasters. Seminars in Anesthesia 5:175-179, 1986.
  2. Keenan RL, Boyan CP: Cardiac Arrest due to anesthesia. A study of incidence and causes. JAMA 253:2373-2377, 1985.
  3. Cooper IB, Newbower RS, Long CD, McPeek B: Preventable anesthesia mishaps: A study of human factors. Anesthesiology 49:399-406, 1978.

Dr. Keenan is Professor and Chairman, Department of Anesthesiology, Medical College of Virginia, Richmond.